Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 160, NWS Pueblo, CO

August 16, 2005Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2005, 4:20 PM MDT for Pueblo County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 4:20 PM MDT (22:20 UTC)
Expired
Aug 16, 2005, 4:51 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:35 PM MDTHAIL 0.753 Nw Pueblo, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 162221
SVRPUB
COC101-162315-
/O.NEW.KPUB.SV.W.0160.050816T2220Z-050816T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO.
  THIS INCLUDES PUEBLO.

* UNTIL 515 PM MDT.

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS CENTERED 6 MILES SOUTH OF PUEBLO RESERVOIR...AND WAS
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CENTRAL PUEBLO BY 430 PM MDT.
  OVER EAST CENTRAL PUEBLO BY 440 PM MDT.
  5 MILES NORTHWEST OF AVONDALE BY 500 PM MDT.
  OVER PUEBLO DEPOT BY 510 PM MDT.

BLENDE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3822 10483 3806 10473 3827 10408 3850 10426

$$
3 follow-up statements
000 
WWUS55 KPUB 162229
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT TUE AUG 16 2005

COC101-162315-
/O.CON.KPUB.SV.W.0160.000000T0000Z-050816T2315Z/
PUEBLO CO-
429 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN PUEBLO COUNTY
UNTIL 515 PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED NEAR WEST CENTRAL PUEBLO...AND WAS MOVING
NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
   OVER PUEBLO THROUGH 445 PM MDT.

BLENDE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

LAT...LON 3822 10483 3806 10473 3827 10408 3850 10426

$$
000 
WWUS55 KPUB 162238
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT TUE AUG 16 2005

COC101-162315-
/O.CON.KPUB.SV.W.0160.000000T0000Z-050816T2315Z/
PUEBLO CO-
437 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN PUEBLO COUNTY
UNTIL 515 PM MDT...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED NEAR WEST CENTRAL PUEBLO...AND WAS MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
   OVER PUEBLO THROUGH 450 PM
   OVER PINON BY 500 PM MDT.

VERY HEAVY RAIN CAPABLE OF PRODUCING PONDING OF WATER ON ROADWAYS 
WAS ALSO OCCURRING WITH THIS STORM.

LAT...LON 3824 10477 3820 10464 3849 10426 3851 10470

$$
000 
WWUS55 KPUB 162251
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT TUE AUG 16 2005

COC101-162301-
/O.CAN.KPUB.SV.W.0160.000000T0000Z-050816T2315Z/
PUEBLO CO-
451 PM MDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PUEBLO COUNTY HAS
BEEN CANCELED...

AT 446 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3824 10477 3820 10464 3849 10426 3851 10470

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT TUE AUG 16 2005

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

AN UPR LVL SHRTWV WL MOVE FROM NRN UT ACRS WY TONIGHT...DRAGGING AN
UPR TROF ACRS THE AREA.  SCT SHOWERS AND TSTMS ASSOCIATED WITH THIS
SYSTEM ARE CURRENTLY MOVING ACRS AND DEVELOPING OVR THE AREA.  THE
BEST UPR LIFT AND INSTABILITY OVR THE FORECAST AREA WL BE IN THE
EVENING HOURS...AND WL GO MAINLY WITH SCT POPS.  AFTER MIDNIGHT THE
UPR JET AND PV LOBE WL BE CENTERED OVR AREAS TO THE NORTH OF THE
FORECAST AREA. WL KEEP SOME ISOLD POPS IN THE CENTRAL MTS WHICH IS
THE AREA NEAREST THE DYNAMICS.  LATE TONIGHT THE MODELS ARE TRYING
TO INDICATE SOME LOW CLOUDS DEVELOPING AGAIN OVR PORTIONS OF THE
SERN PLAINS.  WL GO WITH SOME CLOUDS SKIES OVR THE FAR ERN AREAS...
BUT NOT AS MUCH CLOUD COVER OVR AREAS LIKE THE I-25 CORRIDOR AS IT
LOOKS LIKE WRLY FLOW WL DEVELOP...HELPING TO KEEP OUT THE LOW
CLOUDS.

BEHIND THE UPR TROF ON WED...WRLY FLOW ALOFT OVR THE AREA WL BE A
BIT STRONGER AND A LEE TROF DEVELOPS OVR THE ERN PLAINS. GENERALLY
THERE WL BE SOME DRIER AIR SPREADING ACRS THE AREA BEHIND THE TROF
AS WELL. NEITHER THE NAM OR THE GFS SHOWS MUCH CHANCE FOR PCPN ON WED
ACRS THE AREAS...SO I HAVE DECREASED POPS A LITTLE.  EXACTLY WHERE
THE DRY LINE WL SETUP ON WED IS DIFFICULT TO SAY...SO WL KEEP SOME
ISOLD POPS ALONG THE FAR SE BORDER AREA.  700 TEMPS WARM FOR
TOMORROW...IT LOOKS LIKE CURRENT FORECAST HAS A GOOD HANDLE ON MAX
TEMPS FOR WED. -PE

.LONG TERM...
(WED NIGHT AND THURSDAY)

SOUTHWEST FLOW ALOFT INCREASES THESE PERIODS AS WED SHORTWAVE
DEPARTS THROUGH THE CENTRAL PLAINS...AND NEXT UPPER TROF DIGS
THROUGH THE PACIFIC NORTHWEST TOWARDS THE NRN GREAT BASIN ON THURS.
WITH PASSAGE OF SHORTWAVE WED EVENING...SHOULD SEE A NORTHERLY SURGE
ACROSS THE SOUTHEAST PLAINS AS SFC TROF SHIFTS EASTWARD.  NOT MUCH
COOLING ANTICIPATED ON THURS BEHIND THIS SURGE AS SOUTHWEST FLOW
STRENGTHENS AND LEE TROF REDEVELOPS.  ATMOS SHOULD BE FAIRLY DEEPLY
MIXED ACROSS MUCH OF THE AREA ON THURS MIXING OUT MUCH OF THE LOW
LVL MOISTURE ACROSS THE HIGH VALLEYS AND THE I25 CORRIDOR.  THUS...
WITH H7 TEMPS BACK UP TO BETWEEN +12 TO +16C...SHOULD YIELD READINGS
IN THE LOWER/MID 90S ACROSS THE PLAINS AND LOWER HUMIDITIES THAN
THOSE EXPERIENCED OF LATE.  NAM IS QUICKER THAN GFS TO ADVECT
MID/HIGH LVL MOISTURE NORTHWARD FROM OLD MEXICO INTO SRN CO ON THURS.
 NAM MODEL SOUNDINGS SHOW A RATHER THICK SATURATED LAYER ABOVE 550 MB
WITH INVERTED V STRUCTURE BELOW.  HOWEVER GFS SOUNDINGS ARE MUCH
DRIER BY CONTRAST...AND JUDGING FROM LATEST WV PICS...THINK THE GFS
COULD BE HANDLING THIS DRYING BETTER.  WILL KEEP SOME LOW GRADE POPS
FOR THE MTS ON THURS...BUT WILL ELIMINATE THEM FROM MUCH OF THE
SOUTHEAST PLAINS.  DRY LINE SHOULD MIX EASTWARD INTO KS BY THURS
AFTN...THOUGH WILL MAINTAIN SOME ISOLATED POPS ALONG THE CO/KS BORDER
FOR CONSISTENCY.  OTHERWISE...THURS WILL BE BACK ABOVE CLIMO WITH
BREEZIER CONDITIONS FOR THE MT AREAS.  -KT

(THU NIGHT THROUGH TUESDAY)

THE UPPER LOW OVER CENTRAL CANADA WILL DEEPEN AND MOVE INTO
WESTERN MANITOBA THU NIGHT INTO FRI. AT THE SURFACE...LOW
PRESSURE WILL DEVELOP OVER SE NE AS HIGH PRESSURE BUILDS OVER WY/MT.
THIS WILL RESULT IN LIGHT DOWNSLOPE FLOW OVER E CO AND GENERALLY
WARMING/DRYING THU NIGHT ACROSS THE E PLAINS. THE ETA12 GENERATES
PRECIP THU NI-FRI MORN DUE TO CONVERGENCE ALONG A TROUGH/BOUNDARY
THAT HANGS UP SW OF THE SFCE LOW INTO EXTREME SE CO AND THE OK
PANHANDLE. NO STRONG SYNOPTIC FORCING HOWEVER...AND GIVEN TIME OF
DAY BELIEVE THE MODEL MAY BE OVERDOING IT. PUT IN SOME LOW POPS AS A
HEADS UP FOR ATTENTION TO LATER MODEL RUNS. BETTER SHOT OF PRECIP
LATER FRI AS THE TROUGH KICKS IN AND ATMOSPHERE DESTABILIZES.

12Z GFS IS A BIT FASTER BUT WEAKER THAN EARLIER RUNS...BRINGING
UPPER TROUGH AXIS ACROSS THE AREA BY 12Z SAT. POPS ALREADY PRETTY
LOW SAT SO LEFT CURRENT CHANCE POPS OVER THE MTNS INTACT. TEMPS
STILL A BIT TRICKY SAT AS H7 TEMPS FALL A GOOD 6-8 DEGREES. KNOCKED
ANOTHER DEGREE OR TWO OFF SAT HIGHS AS THERE HAS BEEN PRETTY GOOD
MODEL CONSISTENCY FOR A WEEKEND COOL-DOWN.

ENSEMBLE MEMBERS COME TOGETHER FOR A MEAN RIDGE TO REBUILD OVER THE
ROCKIES BY SUN-MON...SO WILL SEE A REBOUND OF TEMPS BY MON TO AT OR
ABOVE CLIMO AND A RETURN OF DIURNALLY DRIVEN MTN CONVECTION. OP GFS
IS AN OUTLYING MEMBER IN BRINGING ANOTHER TROUGH IN FOR TUE...SO
LEFT IN CURRENT LOW POPS BUT BOOSTED CLOUD COVER A BIT. -SR

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 16, 6:55 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT TUE AUG 16 2005

COZ058>089-093>099-171300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN
SAN JUAN AND LA GARITA MOUNTAINS...AND ACROSS THE SAWATCH RANGE THIS
MORNING AND EARLY AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND SPREAD ACROSS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...THROUGH
THE EASTERN MOUNTAINS THIS AFTERNOON AND EARLY EVENING. A FEW STORMS
WILL ALSO BE POSSIBLE ACROSS THE EASTERN PLAINS THIS AFTERNOON AND
EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS WESTERN COLORADO
AND INTO WESTERN WYOMING OVERNIGHT. THE MAIN THREAT FROM STORMS WILL
BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH...WITH
SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL
POSSIBLE WITH THE STRONGEST STORMS. STORMS ARE EXPECTED TO DIMINISH
FROM WEST TO EAST ACROSS THE REGION THROUGH THE EVENING...AS DRIER
AIR MOVES INTO THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING THROUGH THE PERIOD...WITH THE BEST CHANCES FOR
THUNDERSTORMS BEING ACROSS THE HIGHER TERRAIN. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...WITH SMALL HAIL UP
TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 45 MPH POSSIBLE WITH
THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

MW/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:18 PM MDTSevere Thunderstorm WarningPUBEl Paso28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.